Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Charleston, WV

May 21, 2001Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2001, 7:05 PM EDT for Lincoln County, West Virginia. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 7:05 PM EDT (23:05 UTC)
Expired
May 21, 2001, 7:30 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Lincoln County, WV

What was reported inside it

TimeReportWhereRemark
May 21, 7:15 PM EDTThunderstorm WindHarts, WVTrees and power lines were knocked down.
May 21, 7:20 PM EDTThunderstorm WindGriffithsville, WVTrees fell and snapped power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS51 KRLX 212306
SVRRLX
WVC043-212330-
/NEW.KRLX.SV.W.0080.212305-212330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN WEST VIRGINIA...

* UNTIL 730 PM EDT...

* AT 703 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES SOUTHWEST OF ALUM CREEK...MOVING NORTHEAST AT
  45 MPH.

* SOME LOCATIONS IN THE PATH INCLUDE
  YAWKEY
  SOD
  MCCORKLE

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3818 8217 3805 8203 3814 8195 3823 8181
          3831 8184 3832 8192

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:45 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 21, 3:45 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT MON MAY 21 2001

SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT MOVES
THROUGH ON TUESDAY. FLASH FLOOD GUIDANCE REMAINS LOW...SO WILL
CONTINUE FLASH FLOOD WATCH. MODELS LOOKS DRY TUESDAY NIGHT AND
WEDNESDAY BEHIND THE FRONT...BUT A BIT WORRIED ABOUT INSTABILITY
FROM SUCH A COLD AIR MASS MOVING IN. SINCE PREVIOUSLY HAD SHOWERS IN
ON WEDNESDAY...WILL LEAVE SPRINKLES INSTEAD.

.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH FOR MONDAY NIGHT F$OR ZONES
     KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Special weather statement, May 21, 1:12 PM EDT, 5 hours 53 minutes before
WVZ015-211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
112 PM EDT MON MAY 21 2001

AT 112 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS ENTERING KANAWHA COUNTY.  THESE STORMS WILL BE MOVING
NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 2 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 1:20 PM EDT, 5 hours 45 minutes before
WVZ016-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
120 PM EDT MON MAY 21 2001

AT 120 PM EDT...NATIONAL WEATHER SERVICE RADAR
INDICATED...THUNDERSTORMS MOVING INTO WESTERN ROANE COUNTY.  THESE
STORMS WILL BE MOVING ACROSS ROANE COUNTY UNTIL AROUND 215 PM.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

. END AAR
Special weather statement, May 21, 1:27 PM EDT, 5 hours 38 minutes before
WVZ009-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EDT MON MAY 21 2001

AT 127 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER SOUTHWEST WOOD COUNTY MOVING TOWARDS
THE NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 215 PM AS THEY MOVE THROUGH
WOOD COUNTY.

PLEASE REPORT HAIL :OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 2:00 PM EDT, 5 hours 5 minutes before
WVZ018-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT MON MAY 21 2001

AT 200 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH ROANE COUNTY.  THESE STORMS ARE MOVING
NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS AS THEY CROSS CALHOUN COUNTY BETWEEN 230
PM AND 3 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 2:03 PM EDT, 5 hours 2 minutes before
WVZ019-211845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON MAY 21 2001

AT 203 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS MOVING INTO SOUTHWEST DODDRIDGE COUNTY.  THESE STORMS
ARE MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 245 PM AS THEY CROSS
DODDRIDGE COUNTY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:25 PM EDTSevere Thunderstorm WarningRLXWayne35 min
May 21, 7:29 PM EDTTornado WarningRLXJackson16 min
May 21, 7:57 PM EDTTornado WarningRLXWood33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.